Thunderstorm Wind, Rush
- When
- July 22, 5:55 PM CST
- Where
- Rush County, 6.14 mi NE of Mc Cracken
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.650, -99.500
Winds were estimated to be 60 MPH.
Isolated high based thunderstorms produced gusty winds during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Isolated high based thunderstorms produced gusty winds during the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 22, 2:25 PM CST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 325 PM CDT FRI JUL 22 2011 .SYNOPSIS... A FAIRLY IMPRESSIVE UPPER LEVEL TROUGH WAS LOCATED OVER THE CANADIAN ROCKIES THIS AFTERNOON. THE MID LEVEL PV ANOMALY TIED TO THIS SYSTEM WAS PIVOTING NORTHEAST FROM THE CHIMNEY OF IDAHO INTO NORTHWESTERN MONTANA RESULTING IN A DECENT PRESSURE FALL FIELD OVER CENTRAL MONTANA. THIS IS ABOUT THE EXTENT OF EXCITEMENT ON THE SYNOPTIC SCALE. CLOSER TO WESTERN KANSAS...A PLUME OF 500-700MB CONTINUED FROM NEW MEXICO NORTHEAST THROUGH WESTERN KANSAS AND INTO SOUTHERN/EASTERN NEBRASKA TO IOWA. BY MID AFTERNOON...MOISTURE WAS SLOWLY MIXING OUT ACROSS THE CENTRAL AND NORTHWESTERN SECTIONS OF THE FORECAST AREA AS REMNANT WEAK OUTFLOW BOUNDARIES AND LATENT HEAT FLUXES FROM EVAPORATION (IN THE NORTHWESTERN COUNTIES WHERE IT RAINED) WERE LOSING THEIR STEAM WITH CONTINUED INTENSE LATE JULY INSOLATION. A DEEP CUMULUS FIELD WAS DEVELOPING ACROSS THE CENTRAL SECTIONS OF THE FORECAST AREA WHERE DEEP MIXING WAS UNDERWAY AND A FEW INCIPIENT...BUT VERY SMALL ECHOES COULD BE FOUND ON RADAR NEAR THE OKLAHOMA-KANSAS BORDER NEAR COLDWATER TO BUTTERMILK. && .DISCUSSION... DAYS 1-2... THE CUMULUS FIELD WILL CONTINUE TO EVOLVE THROUGH THE LATE AFTERNOON HOURS WITH DEVELOPMENT OF ISOLATED TO WIDELY SCATTERED THUNDERSTORMS...JUST ABOUT ANYWHERE ACROSS THE DDC FORECAST AREA. WILL BROADBRUSH THE AREA WITH 20 POPS BUT STILL THINK THE BEST CHANCE...WHERE 30-40 POPS EXIST...WILL BE ACROSS NORTHERN SECTIONS OF THE FORECAST AREA IN THE VICINITY OF LAST NIGHTS CONVECTIVE EPISODE. A SMALL MESOSCALE CONVECTIVE SYSTEM (MCS) MAY EVOLVE IN THE SAME GENERAL LOCATION AS LAST NIGHT...WHICH IS THE REASON FOR THE 30-40 POPS GENERALLY ALONG AND NORTHWEST OF A JOHNSON TO GARDEN CITY TO NESS CITY LINE. TOMORROW...REMNANT OUTFLOW BOUNDARIES WILL WASH OUT BY LATE MORNING GIVING WAY TO BROAD SOUTHERLY FLOW RESPONDING TO THE SYNOPTIC SCALE LEE TROUGH. FRONTOGENESIS WILL INCREASE BY AFTERNOON/EVENING TOMORROW FROM EAST CENTRAL/SOUTHEAST COLORADO...NORTHEASTWARD THROUGH NORTHWEST KANSAS INTO CENTRAL NEBRASKA. THIS WILL BE THE PREFERRED AREA FOR ORGANIZED THUNDERSTORM DEVELOPMENT LATE IN THE DAY. WILL AGAIN BE GOING WITH 30 TO 40 POPS ACROSS MAINLY THE NORTHERN/NORTHWESTERN SECTIONS OF THE FORECAST AREA LATE SATURDAY AFTERNOON/SATURDAY NIGHT AS A MORE ORGANIZED MCS SHOULD EVOLVE THROUGH THE LATE EVENING AND OVERNIGHT HOURS. AS FAR AS THE EXCESSIVE HEAT IS CONCERNED...PERSISTENCE IS THE FORECAST METHOD OF CHOICE HERE...AND AM NOT EXPECTING MUCH DEVIATION FROM THE TODAYS TEMPERATURES...AND AS A RESULT WILL KEEP THE EXCESSIVE HEAT WARNING GOING FOR ONE MORE DAY TOMORROW OVER THE FAR EASTERN COUNTIES (FROM HAYS SOUTH TO STAFFORD TO MEDICINE LODGE). ON SUNDAY...THE SYNOPTIC FRONT TIED TO THE SIGNIFICANT SHORTWAVE TROUGH (AS DISCUSSED IN THE SYNOPSIS) WILL BE OVER PORTIONS OF THE FORECAST AREA DURING THE DAY...MOST LIKELY ALONG THE ARKANSAS RIVER. THE FRONT WILL MOST LIKELY STALL OUT GIVEN THE ABSENCE OF CONTINUED PRESSURE RISES FROM THE HIGH TO THE NORTH AS THE STORM SYSTEM RESPONSIBLE MOVES QUICKLY OFF INTO THE GREAT LAKES REGION AND UPPER LEVEL HIGH PRESSURE BUILDS BACK IN TO THE CENTRAL PLAINS. WILL BE GOING WITH 20 TO 30 POPS ALONG AND NORTH OF THE ARKANSAS RIVER LATE DAY SUNDAY INTO SUNDAY EVENING ALONG THIS WEAKENING FRONT...AND A BRIEF BREAK FROM THE 100-DEGREE HEAT ACROSS MOST OF THE AREA (EXCEPT PERHAPS FOR ALONG THE OKLAHOMA BORDER). DAYS 3-7... THE FRONTAL BOUNDARY MENTIONED IN THE SHORT TERM WILL LIFT NORTH AS A WARM FRONT ON MONDAY. BEFORE THEN A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHERN AND WESTERN KANSAS EARLY MONDAY MORNING. HIGHS ON MONDAY ARE PROGGED TO ONCE AGAIN RISE INTO THE LOWER 100S ACROSS EASTERN PORTIONS OF THE CWA WITH UPPER 90S ELSEWHERE. I ALSO HAVE PLACED A SLIGHT CHANCE OF THUNDERSTORMS IN THE GRIDS FOR MONDAY NIGHT DUE TO THE SIMILAR CHARACTERISTICS OF THE FRONT THAT STALLED OUT ACROSS NORTHERN KANSAS LAST NIGHT AND THE EXPECTED THUNDERSTORMS TONIGHT. HIGH PRESSURE WILL THEN MOVE BACK INTO THE AREA TUESDAY AND WEDNESDAY. MODELS SHOW TEMPERATURES IN THE MID LAYERS TO BE WARM AND HAVE KEPT CHANCES OF CONVECTION OUT OF THE GRIDS. HIGHS IN THE MID 100S ARE EXPECTED ON TUESDAY AND WEDNESDAY WITH LOWS IN THE 70S. IN FACT...THE FAR EAST FA MAY AGAIN FLIRT WITH HEAT ADVISORY CONDITIONS WITH HEAT INDICES NEAR 105. BREEZY CONDITIONS ARE ALSO ANTICIPATED TUESDAY AND WEDNESDAY ALONG WITH THE HEAT. THE NEXT UPPER LEVEL TROUGH IS EXPECTED TO MOVE THROUGH THE NORTHERN PLAINS WEDNESDAY NIGHT INTO FRIDAY. THIS WILL PUSH ANOTHER COLD FRONT DOWN FROM THE NORTHERN PLAINS AND POSITION ITSELF CLOSE TO OUR AREA BY THURSDAY MORNING. CONFIDENCE IS LOW ON HOW FAR SOUTH THIS FRONT WILL TREK BEFORE STALLING OUT. THE NAM HAS IT PUSHING THROUGH OUR AREA WHERE AS THE GFS AND ECMWF HAVE IT STALLING OUT ACROSS CENTRAL KANSAS. I HAVE WENT WITH PERSISTENCE HAVING THE FRONT STALLING OUT ACROSS NORTHERN PORTIONS OF OUR CWA LIKE THE LAST COUPLE OF FRONTS HAVE DONE. I HAVE PLACED A SLIGHT CHANCE OF THUNDERSTORMS ACROSS NORTHERN PORTIONS OF OUR FORECAST AREA BUT THIS MAY HAVE TO BE CHANGED IF FUTURE MODEL RUNS LOOK TO PUSH THE FRONT THROUGH OUR AREA. I HAVE ALSO LOWERED HIGH TEMPERATURES SLIGHTLY ON THURSDAY AND FRIDAY SINCE MODELS HAVE SHOWN A DOWNWARD TREND. && .AVIATION... A FEW THUNDERSTORMS MAY FORM THIS EVENING ACROSS THE AREA TERMINALS BRINGING BRIEF MVFR CONDITIONS DUE TO LOWERED VISIBILITY. OTHERWISE VFR CONDITIONS WILL PREVAIL. WINDS WILL GENERALLY BE FROM THE SOUTH AT 10 TO 15 KNOTS WITH THE EXCEPTION OF AREAS CLOSE TO CONVECTION WHERE OUTFLOW BOUNDARIES COULD INCREASE THE SPEED AND DIRECTION OF THE WIND. && .PRELIMINARY POINT TEMPS/POPS... DDC 75 105 75 101 / 20 20 20 20 GCK 72 104 73 100 / 30 20 20 20 EHA 71 104 72 99 / 30 20 20 20 LBL 74 105 74 100 / 20 20 20 20 HYS 71 104 75 97 / 30 30 30 30 P28 80 108 80 102 / 20 20 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR KSZ031-046- 065-066-081-090. && FN25/42/42
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 326 AM CDT FRI JUL 22 2011 KSZ030-031-043>046-061>066-074>081-084>090-230830- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 326 AM CDT FRI JUL 22 2011 /226 AM MDT FRI JUL 22 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE REST OF FRIDAY FROM ELLIS TO PAWNEE AND FROM STAFFORD TO BARBER COUNTIES. SEE WEATHER MESSAGE FOR SPECIFIC DETAILS. THUNDERSTORM ACTIVITY IS EXPECTED DURING THE LATE AFTERNOON THROUGH THE EVENING HOURS ALONG AND NORTHWEST OF A LINE FROM ELKHART TO HAYS. ISOLATED WIND GUSTS TO AT LEAST 58 MPH CANNOT BE COMPLETELY RULED OUT IN ASSOCIATION WITH THE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE EXCESSIVE HEAT WARNING IS IN EFFECT UNTIL 7 PM CDT SATURDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN ACROSS MUCH OF THE REGION SATURDAY EVENING INTO SUNDAY EVENING. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER ISOLATED SEVERE WIND GUSTS CANNOT BE COMPLETELY RULED OUT. ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY EVENING FROM HAYS TO PRATT. MORE ISOLATED THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY AND THURSDAY EVENINGS ACROSS CENTRAL KANSAS. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED TODAY...SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER EVENTS TO THE SHERIFFS OFFICES WHO WILL THEN RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC SUGDEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 450 PM CDT FRI JUL 22 2011 KSZ078>080-222245- EDWARDS-FORD-KIOWA- 450 PM CDT FRI JUL 22 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORD...NORTHWESTERN KIOWA AND SOUTHWESTERN EDWARDS COUNTIES... AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR WINDHORST...MOVING NORTH AT 5 MPH. SMALL HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN NORTHEASTERN FORD...NORTHWESTERN KIOWA AND SOUTHWESTERN EDWARDS COUNTIES...INCLUDING THE CITIES OF WINDHORST...OFFERLE AND BELLEFONT...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3791 9968 3791 9939 3768 9951 3771 9963 TIME...MOT...LOC 2150Z 183DEG 6KT 3777 9958 UMSCHEID
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 452 PM CDT FRI JUL 22 2011 KSZ031-046-222245- ELLIS-RUSH- 452 PM CDT FRI JUL 22 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RUSH AND SOUTHERN ELLIS COUNTIES... AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HARGRAVE...MOVING NORTHEAST AT 10 MPH. SMALL HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN NORTHWESTERN RUSH AND SOUTHERN ELLIS COUNTIES... INCLUDING THE CITIES OF HARGRAVE...LIEBENTHAL AND SCHOENCHEN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3884 9952 3879 9909 3850 9936 3853 9958 TIME...MOT...LOC 2152Z 210DEG 9KT 3859 9943 UMSCHEID
The Dodge City radar (KDDC), 107 km away, was scanning. The volume nearest the first event began at 23:57 UTC.
3 thunderstorm wind. Local standard time, as filed.
Winds were estimated to be 60 MPH.
Winds were estimated to be 55 to 65 MPH.
Winds were estimated to be 65 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338600, 338602, 338603.